Abstract

Anti-TNF induced rashes in inflammatory bowel disease - a systematic review and evidence-based algorithm for management

Intern Med J. 2022 Jun 27. doi: 10.1111/imj.15859. Online ahead of print.

 

Minnie Au 1Georgina Heddle 2Edward Young 1 3Emma Ryan 3 2Scott Graf 4Derrick Tee 1 3Hamish Philpott 1 3

 
     

Author information

1Lyell McEwin Hospital, Department of Gastroenterology, South Australia, Australia.

2Royal Adelaide Hospital, South Australia, Australia.

3University of Adelaide, Faculty of Medicine and Health Sciences, South Australia, Australia.

4Wakefield House Rheumatology, South Australia, Australia.

Abstract

Background: Anti-tumor necrosis factor alpha (anti-TNF) agents are a highly effective treatment for inflammatory bowel disease (IBD). Skin lesions including psoriasiform, eczematous and lupoid eruptions may paradoxically result from anti-TNF use and cause significant morbidity leading to discontinuation of therapy. There are no consensus guidelines on the management of these lesions.

Aims: This systematic review considers the existing evidence regarding cutaneous complications of anti-TNF therapy in IBD and development of an algorithm for management.

Methods: A systematic review was performed by searching Medline (Pubmed) and Embase for articles published from inception to January 2021. The following search terms were used "anti-tumor necrosis factor alpha", "infliximab", "adalimumab", "certolizumab", "golimumab", "inflammatory bowel disease", "Crohn's disease", "Ulcerative colitis" "psoriasis", "psoriasiform", "dermatitis", "lupus", "skin lesion", and "skin rash". Reference lists of relevant studies were reviewed to identify additional suitable studies.

Results: 34 studies were included in the review. Eczema can generally be managed with topical agents and the anti-TNF can be continued, whilst the development of lupus requires immediate cessation of the anti-TNF and consideration of alternative immunomodulators. Management of psoriasis and psoriasiform lesions may follow a step-wise algorithm where topical treatments will be trialed in less severe cases, with recourse to an alternative anti-TNF or a switch to an alternative class of biological agent.

Conclusion: Assessment of anti-TNF skin lesions should be performed in conjunction with a dermatologist and rheumatologist in complex cases. High quality prospective studies are needed to clarify the validity of these algorithms in the future. This article is protected by copyright. All rights reserved.

 

 

© Copyright 2013-2022 GI Health Foundation. All rights reserved.
This site is maintained as an educational resource for US healthcare providers only. Use of this website is governed by the GIHF terms of use and privacy statement.